Unintentional intra-arterial injection of medication, either iatrogenic or self-administered, is a source of considerable morbidity. Normal vascular anatomical proximity, aberrant vasculature, procedurally difficult situations, and medical personnel error all contribute to unintentional cannulation of arteries in an attempt to achieve intravenous access. Delivery of certain medications via arterial access has led to clinically important sequelae, including paresthesias, severe pain, motor dysfunction, compartment syndrome, gangrene, and limb loss. We comprehensively review the current literature, highlighting available information on risk factors, symptoms, pathogenesis, sequelae, and management strategies for unintentional intra-arterial injection. We believe that all physicians and ancillary personnel who administer intravenous therapies should be aware of this serious problem.
|Original language||English (US)|
|Number of pages||13|
|Journal||Mayo Clinic proceedings|
|State||Published - Jun 2005|
ASJC Scopus subject areas